Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 24, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 28, 2019, 7:11 PM CDT for Clark County, Scotland County, Missouri; Des Moines County, Lee County, Iowa. It was in force for 8 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 7:11 PM CDT (00:11 UTC)
- Expired
- May 29, 2019, 3:15 AM CDT
- In force
- 8 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Des Moines County, IA, Lee County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:22 PM CDT | HEAVY RAIN 0 | Memphis, MO | VERY HEAVY RAIN WITH WATER 2-3 INCHES DEEP RUNNING DOWN THE STREET. POSSIBLE FLASH FLOODING. |
| May 28, 7:28 PM CDT | HEAVY RAIN 1.4 | 1 Ne Fort Madison, IA | FELL IN THE LAST 30 MINUTES. |
| May 28, 7:34 PM CDT | HEAVY RAIN 2 | 1 Wsw Mt Hamill, IA | FELL IN THE LAST 45 MINUTES. |
| May 28, 7:47 PM CDT | FLASH FLOOD | 1 Ne Beaverdale, IA | RELAYED INFORMATION FROM TRAINED SPOTTERS REPORTING WATER OVER FLINT BOTTOM RD AFFECTING FLINT CREEK BRIDGE. |
| May 28, 9:17 PM CDT | HEAVY RAIN 1.63 | Keokuk, IA | MEASURED 1 AND 5/8 OF RAIN. VALUE IS ROUNDED. |
| May 28, 9:56 PM CDT | HEAVY RAIN 2 | 3 Ene Fort Madison, IA | TOTAL RAINFALL SINCE 8 AM THIS MORNING. |
| May 29, 12:04 AM CDT | HEAVY RAIN 2.6 | West Burlington, IA | RAIN TOTAL FROM THIS EVENING, BUT STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
574
WGUS53 KDVN 290011
FFWDVN
IAC057-111-MOC045-199-290815-
/O.NEW.KDVN.FF.W.0024.190529T0011Z-190529T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
711 PM CDT Tue May 28 2019
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Central Des Moines County in southeastern Iowa...
Lee County in southeastern Iowa...
Scotland County in northeastern Missouri...
Clark County in northeastern Missouri...
* Until 315 AM CDT Wednesday.
* At 710 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Burlington, Fort Madison, Keokuk, Kahoka, Memphis, Nauvoo, West
Burlington, Hamilton, Warsaw, West Point, Danville, Donnellson,
Montrose, Wayland, Middletown, Wyaconda, Alexandria, Franklin, St.
Paul and Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4060 9234 4060 9172 4081 9171 4081 9136
4093 9136 4093 9096 4082 9109 4067 9112
4061 9134 4055 9141 4050 9136 4040 9137
4035 9146 4025 9150 4026 9194 4030 9195
4030 9234
$$
McClure3 follow-up statements
116
WGUS73 KDVN 290151
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
851 PM CDT Tue May 28 2019
IAC057-111-MOC045-199-290815-
/O.CON.KDVN.FF.W.0024.000000T0000Z-190529T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-Lee IA-Scotland MO-Clark MO-
851 PM CDT Tue May 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
WEDNESDAY FOR CENTRAL DES MOINES...LEE...SCOTLAND AND CLARK
COUNTIES...
At 844 PM CDT, emergency management reported flash flooding in
Burlington with vehicles stranded on several streets in town.
Radar estimates up to two inches of rain have already fallen in
some locations.
Some locations that will experience flooding include...
Burlington, Fort Madison, Keokuk, Kahoka, Memphis, Nauvoo, West
Burlington, Hamilton, Warsaw, West Point, Danville, Donnellson,
Montrose, Wayland, Middletown, Wyaconda, Alexandria, Franklin, St.
Paul and Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4060 9234 4060 9172 4081 9171 4081 9136
4093 9136 4093 9096 4082 9109 4067 9112
4061 9134 4055 9141 4050 9136 4040 9137
4035 9146 4025 9150 4026 9194 4030 9195
4030 9234
$$
McClure904
WGUS73 KDVN 290321
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
1021 PM CDT Tue May 28 2019
IAC057-111-MOC045-199-290815-
/O.CON.KDVN.FF.W.0024.000000T0000Z-190529T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-Lee IA-Scotland MO-Clark MO-
1021 PM CDT Tue May 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
CENTRAL DES MOINES...LEE...SCOTLAND AND CLARK COUNTIES...
At 1016 PM CDT, Doppler radar indicated mainly light to pockets of
moderate rain across the area. Additional storms with heavy rain
were forming back across southwest Iowa and northwest Missouri,
and are likely to move across the warned area overnight bringing
a renewed threat of flash flooding. Up to two inches of rain have
already fallen in some locations. With the saturated ground any
heavy rain will go straight into runoff and result in flash flooding.
If you live in or near a flood prone area, please be sure to
monitor conditions tonight and be prepared to quickly seek higher
ground.
Some locations that will experience flooding include...
Burlington, Fort Madison, Keokuk, Kahoka, Memphis, Nauvoo, West
Burlington, Hamilton, Warsaw, West Point, Danville, Donnellson,
Montrose, Wayland, Middletown, Wyaconda, Alexandria, Franklin, St.
Paul and Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4060 9234 4060 9172 4081 9171 4081 9136
4093 9136 4093 9096 4082 9109 4067 9112
4061 9134 4055 9141 4050 9136 4040 9137
4035 9146 4025 9150 4026 9194 4030 9195
4030 9234
$$
McClure730
WGUS73 KDVN 290819
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
319 AM CDT Wed May 29 2019
IAC057-111-MOC045-199-290826-
/O.EXP.KDVN.FF.W.0024.000000T0000Z-190529T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Des Moines IA-Lee IA-Scotland MO-Clark MO-
319 AM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING FOR CENTRAL DES MOINES...LEE...SCOTLAND
AND CLARK COUNTIES HAS EXPIRED...
This Flash Flood Warning has been replaced by an Area Flood Warning.
Thunderstorms with heavy rain will exit the region by 5 am, but
flooding of streams and some urban areas will continue with
resulting road closures.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
LAT...LON 4060 9234 4060 9172 4081 9171 4081 9136
4093 9136 4093 9096 4082 9109 4067 9112
4061 9134 4055 9141 4050 9136 4040 9137
4035 9146 4025 9150 4026 9194 4030 9195
4030 9234
$$
SheetsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:59 PM CDT, 12 minutes earlier.
Area forecast discussion, May 28, 6:59 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
659 PM CDT Tue May 28 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 254 PM CDT Tue May 28 2019
18Z surface data has low pressure in central Kansas near KGBD. The
frontal boundary ran east northeast from the low across northern
Missouri into central Illinois. A remnant boundary ran from
southeast Wisconsin into southwest Iowa. Dew points north of the
stationary front were in the 40s and 50s. South of the front dew
points were in the 60s and 70s.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 254 PM CDT Tue May 28 2019
Convection between KDSM and KALO will catch the the far northwest
part of the area late this afternoon. While this is going on
convection in northern Missouri and western Iowa will organize into
a severe storm complex.
This evening the storm complex will move across the area with very
heavy rain. The greatest risk for severe storms is generally south
of an Ottumwa, IA to Galesburg, IL. However severe storms will still
be possible all the way up to highway 20.
Depending upon how the storm complex organizes late this afternoon
and evening the potential is there for storms to repeat over the
same areas. Given the amount of moisture streaming north the
potential is there for storms to produce 1-2 inches of rain in a
very short time frame.
Late tonight the severe risk will diminish but widespread rain with
embedded thunderstorms will continue. The rain will slowly end from
west to east toward morning.
On Wednesday the rain will continue to end across the area during
the morning. However with an additional upper level disturbance
forecast to move across the area, a new round of diurnal convection
is expected in the afternoon. How widespread the coverage becomes
will depend upon how much heating occurs during the day.
If there is some good news regarding the rain on Wednesday, it
should not be heavy as the deep moisture feed will be east of the
area. However given the saturated state of the ground any additional
rainfall will quickly runoff into area waterways.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 254 PM CDT Tue May 28 2019
The active stalled front will remain in play for Wednesday night
and Thursday, before sliding southeast of the region for several
days. It's hard to be too specific on locations for the storm
development, which results in a rather broad swath of lighter rains
than it will be in reality. Given that, there remains potential for
isolated heavy rains, and isolated flash flooding through Thursday.
Storms interacting with the front, will potentially be able to
produce tornadoes.
The extended has largely been left unaltered from the initial grided
blend. the pattern becomes more active again toward the weekend,
after a rather pleasant Friday. Temperatures should mainly be in the
70s in the day, and mid 50s to lower 60s at night. The broad scale
seems less likely for repeat heavy rains, but is also not a
seasonally dry pattern as well. At least it's not an west to east
front, which is our current pattern.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 655 PM CDT Tue May 28 2019
Large area of rain and thunderstorms will impact the taf sites
this evening and into the overnight hours. MVFR/areas of IFR conds
will prevail through Wednesday morning. MVFR cigs with a chance of
showers can be expected Wednesday afternoon. Northeast to east
winds less than 10 knots, stronger in thunderstorms this evening.
&&
.HYDROLOGY...
Issued at 1128 AM CDT Tue May 28 2019
Heavy rain continues to be the driver of additional flooding to
area rivers. A couple things, the morning rains have been
significant along the Interstate 80 corridor, in Iowa. This
activity may enhance the flooding on the Iowa, Cedar, and lower
Wapsipinicon, but this is short term ongoing rain, and it's impact
will be accounted for in this evening's forecasts.
The Mississippi River will be impacted by tonight's rain, as will
all other tributaries. However, the over all rain potential for
heavy amounts now looks to fall far enough south that the
tributaries will be mainly one's downstream of Fulton through Quad
Cities. If that's the case, the forecast could need to be lowered
for the this area, up to a half foot from current forecast levels.
Conversely, if the storms end up tracking north of Interstate 80
tonight with more than 1 inch or rain, then we may yet still see
levels 21 to 21.4 feet on the Quad Cities/Mississippi River. The
reason this is all so critical, is the fact we're relying on heavy
rain exact QPF placement with saturated soils. So, where storms
happen, very significant run off will happen, with flash flooding
also, but if they miss to the south, this significant impact is
removed largely. Thus, we have lower than normal confidence in the
exact crest upstream of Muscatine.
The Des Moines River is now forecast to see moderate to Major
flooding from Keosaqua through St Francisville. Heavy rain, of 1
to 2.5 inches is forecast in this basin tonight. Due to the
persistent wet weather, the Red Rock Reservoir is now approaching
full pool, and unable be used to hold back water to help mitigate
downstream flooding. Thus, with heavy rain forecast, we are likely
to see significant flooding happen on the Des Moines River.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...ErvinHazardous weather outlook, May 28, 9:58 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 958 AM CDT Tue May 28 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291500- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 958 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are likely this afternoon through this evening. The Storm Prediction Center has a moderate risk for severe storms south of a line Sigourney, Iowa to Sherrard, Illinois. An enhanced risk for severe storms is up to Interstate 80. North of Interstate 80 there is a slight risk of severe storms. Severe weather risks today include damaging winds, large hail and tornadoes. Strong tornadoes are possible. The severe risk is greatest with storms is greatest with storms that occur along a stalled boundary from northern Missouri into central Illinois. Severe storms are most likely from 4 to 11 PM but isolated severe storms cannot be ruled out outside of this time frame. Heavy rainfall is possible, which may lead to flash flooding as soils are saturated around the region. A flash flood watch has been issued for the entire area today and tonight. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY As the upper level system lingers over the Midwest, a marginal risk of severe thunderstorms is forecast for the area Wednesday. Otherwise no severe weather is expected during this time frame. Flooding will continue, though light rain Wednesday and Thursday will not seriously add to the flooding problem. Another chance of rain is forecast for the weekend, but it is too early to ascertain whether this will exacerbate the flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation and amateur radio activation is likely especially this afternoon and evening.
In the hours before
Local storm report, May 28, 6:48 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HEAVY RAIN 3 W MOUNT STERLING 40.63N 92.00W
05/28/2019 M1.90 INCH VAN BUREN IA TRAINED SPOTTER
SINCE 5 PM.
&&Local storm report, May 28, 6:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HEAVY RAIN FARMINGTON 40.63N 91.74W
05/28/2019 M1.40 INCH VAN BUREN IA TRAINED SPOTTER
FELL IN 20 MINUTES. VERY HEAVY RAIN STILL
OCCURRING.
&&Local storm report, May 28, 6:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST N NEW LONDON 40.95N 91.41W
05/28/2019 E60 MPH HENRY IA TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WIND SPEEDS OF 50
TO 60 MPH.
&&
DCLocal storm report, May 28, 7:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 SSW NEW LONDON 40.89N 91.43W
05/28/2019 E0.75 INCH HENRY IA TRAINED SPOTTER
VERY HEAVY RAIN ALSO.
&&Local storm report, May 28, 7:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST MIDDLETOWN 40.83N 91.27W
05/28/2019 E50 MPH DES MOINES IA TRAINED SPOTTER
ALSO PEA SIZED HAIL.
&&Local storm report, May 28, 7:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HEAVY RAIN 1 SW NEW LONDON 40.91N 91.43W
05/28/2019 M1.60 INCH HENRY IA TRAINED SPOTTER
SINCE 545 PM.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:59 AM CDT | Areal Flood Warning | DVN | Clark | 12 hr |
| May 29, 1:18 AM CDT | Special Weather Statement | DVN | Clark, Scotland | 57 min |
| May 29, 3:15 AM CDT | Areal Flood Warning | DVN | Clark, Scotland | 12 hr |
| May 29, 3:08 PM CDT | Flash Flood Watch | DVN | Clark | 12 hr |
| May 29, 3:09 PM CDT | Areal Flood Warning | DVN | Clark | 12 hr |
| May 29, 1:01 PM CDT | Areal Flood Warning | DVN | Jefferson, Van Buren, Washington | 14 hr |
| May 29, 6:20 PM CDT | Tornado Warning | DVN | Benton, Iowa | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.